Maine, 2021Heat in Maine, August 26, 2021
August 26, 2021 · NWS CAR · 5 events in 5 counties and zones
Unseasonably hot temperatures and high dewpoints occurred across portions of east-central and Downeast Maine in advance of an approaching cold front. with dewpoints from the upper 60s to around 70.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably hot temperatures and high dewpoints occurred across portions of east-central and Downeast Maine in advance of an approaching cold front. Temperatures ranged from around 90 to the lower 90s...with dewpoints from the upper 60s to around 70. Apparent temperatures ranged from the mid 90s to around 100.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 26, 8:57 AM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 26, 8:57 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
957 AM EDT Thu Aug 26 2021
.SYNOPSIS...
A cold front will approach from the northwest today and will
cross the region tonight. High pressure will build into the area
Friday into Saturday, and then move east of the area Sunday. A
cold front will approach from the west on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
...Strong Thunderstorms Possible this Afternoon...
9:50 AM Update: Daytime convective processes will begin soon
across the North Woods ahead of the arrival of the pre-frontal
trough. This trough is expected to be the main kicker for
showers and thunderstorms this afternoon. The trick today is
will there be some mid-level warming that will cap thunderstorm
potential. Some Hi-Res models are suggesting a stronger warm
layer to move in which was somewhat noticeable around 670mb on
the 12z RAOB from CAR. However, it is very possible the models
may be incorrect so given the uncertainty opted to not change
much of the pops expected today. If the warm air isn't a problem
aloft and it appears to be overdone in the models or if storms
are able to punch through the capping it is a decent environment
for storms today.
As highs climb into the upper 80s to low 90s we can expect
1500-2500j/kg of tall/skinny SBCAPE. This combined with steep
low-level lapse rates 8-8.5C/km and okay shearing via EBWD
30-35kts. Mid-level lapse rates are poor which is typical in
this kind of pattern with values around 6C/km. It is very
possible if a storm is able to get high enough for a hail threat
but not confident in that right now. Freezing level is around
13kft and -20C level around 29kft. Main threats appear to be
Gusty Winds and Heavy Rain. Gusty winds a threat given the very
high modeled DCAPE and inverted "v" look to the sounding with
decent modeled environment for collapsing cores. Heavy Rain
will be a problem as well, this mornings RAOB showed a PWATs
around 1.4 inches and modeled to increase to 1.5-1.6 inches this
afternoon.
In terms of heat... Made no changes to the Heat Headlines with
a Heat Advisory in effect from Noon to 6pm as heat indices
across the Highlands into Downeast coast will reach 95-99F.
Lastly, final changes were to adjust sky conditions based on
latest observations and webcams.
Previous discussion:
A pre-frontal through will cross the area today and will be followed
by a strong cold front that will sweep across the region tonight.
Today will be another hot and humid day across the region. A few
showers are possible through about mid-morning across the north, but
they should give way to hazy sunshine ahead of the pre-frontal
trough. Temperatures inland will soar back into the upper 80s, and a
few spots around Bangor and in the upper Penobscot Valley may reach
the low 90s with heat indices in the low/mid 90s for most, but
a bit higher in Bangor and the upper Penobscot Valley down to
the coast (with the exception of the immediate shoreline) where
a heat advisory has been issued from noon until 6 pm where heat
indices will likely reach the upper 90s.
Scattered showers and thunderstorms are expected to develop this
afternoon across the western zones and will move down toward
Washington County in the evening. The instability and shear will be
supportive of a few storms that could be strong with the main
threats heavy downpours and gusty wind. the threat of large hail
is very low given the high freezing levels and that the storms
are likely to not be all that well organized. Will not make any
changes to the ongoing forecast that mentions heavy rain/gusty
wind as confidence is not high enough to mention severe with a
pocket of warm air at mid levels.
The last of any storms should move off the Washington County coast by
7/8 pm, but a few showers could linger until late evening along the
coast. Much drier and cooler air will filter in to the northern
zones overnight, while it remains on the muggy side with patchy fog
Downeast where it will take a bit more time for the less humid air
to reach the coast.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A much cooler and drier air mass will move into the region on Friday
behind the exiting cold front. Large Canadian high pressure will
begin to build toward the region on Friday. A fairly deep mixed
layer and surface pressure gradient will result in a bit of a gusty
northwest wind during into the afternoon. Northwest flow aloft will
be in place as an upper trof moves east toward the Canadian
Maritimes. The air mass is dry, but the combination of some
steeper low level lapse rates and moisture around 800 MB will
result in some diurnal stratocumulus development across northern
and central areas, but downslope should result in mainly sunny
skies downeast. Highs across the northern and central areas
will range from the upper 60s to lower 70s, with mid 70s to near
80 Downeast. High pressure will continue to build across the
region Friday night. Expect mainly clear skies and diminishing
winds. This will allow for some radiational cooling across the
colder valleys of the North. Low temperatures will range from
the low to mid 40s North and lower to mid 50s Downeast. High
pressure will continue to build across the region on Saturday.
Expect mainly sunny skies to start followed by increasing
afternoon clouds. Highs on Saturday will be in the lower 70s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure continues to move east into the Canadian Maritimes
Saturday night. Moisture will begin to return in the form on
increasing clouds Saturday night. Expect the chance for showers
later at night as energy begins to spill over the building upper
ridge from the west. Sunday is a mainly cloudy day with the chance
of showers with the approaching warm front. With Southerly winds,
mostly cloudy skies, and the chance for showers, have gone a bit
lower for highs than NBM guidance. Unsettled conditions will persist
Sunday night and Monday ahead of a slow moving frontal system.
Expect the chance for showers along with a slight chance for
thunderstorms. Mainly dry weather can be expected Tuesday and
Wednesday, although an isolated shower is still possible both
days. Temperatures will be below normal Sunday and Monday, then
close to normal Tuesday and Wednesday.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
NEAR TERM: No expected changes at this time. Predominately VFR
through tonight. Brief MVFR is possible with showers and
thunderstorms this afternoon and evening. Local MVFR possible in
any fog patches tonight at KBGR and KBHB. SW wind 5 to 10 knots
will shift into the NW tonight in the wake of a cold front.
Strong and erratic wind gusts are possible in/near any
thunderstorms this afternoon into early this evening.
SHORT TERM:
Fri...VFR. NW wind 10 to 15 kt with G25kt.
Fri Night...VFR. NW wind 10 kt or less.
Sat...VFR. N to NE wind 10 kt.
Sat Night...VFR early, then MVFR in scattered showers. S to SE wind
5 to 10 kt.
Sun-Mon...MVFR/IFR scattered showers and slgt chance of
thunderstorms. S to SW 5 to 15kt.
&&
.MARINE...
NEAR TERM: No major changes with this update. The wind and seas
are expected to remain below small craft advisory levels
through tonight. Patchy fog will be possible this morning on the
waters. Scattered showers are expected tonight with an isolated
thunderstorm possible this evening. Expect a wind shift from
the SW today into tonight and into the NW by 12Z Friday as a
cold front crosses the waters.
SHORT TERM: Winds/seas will remain below SCA levels through the
period.
&&
.CLIMATE...
The high of 88F in Caribou, Maine yesterday (8/25) tied the
record high last set in 2014. The period of weather records
dates to 1939. The record high temperature for today is 89F set
back in 2012.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 6 PM EDT this evening for MEZ011-015>017-
029>031.
MARINE...None.
&&
Near Term...CB/Sinko
Short Term...TWD
Long Term...TWD
Aviation...CB/Sinko/TWD
Marine...CB/Sinko/TWD
Climate...CB/SinkoHazardous weather outlook, Aug 26, 1:55 AM EST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
255 AM EDT Thu Aug 26 2021
MEZ001>006-010-270700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
255 AM EDT Thu Aug 26 2021
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...Today and tonight.
Strong thunderstorms are possible this afternoon into early this
evening. Gusty wind and heavy downpours are possible along with
dangerous cloud to ground lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015>017-031-270700-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-
255 AM EDT Thu Aug 26 2021
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Strong thunderstorms are possible this afternoon into early this
evening. Gusty wind and heavy downpours are possible along with
dangerous cloud to ground lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ032-270700-
Northern Washington-
255 AM EDT Thu Aug 26 2021
This Hazardous Weather Outlook is for Far Eastern Maine.
.DAY ONE...Today and tonight.
Strong thunderstorms are possible this afternoon into early this
evening. Gusty wind and heavy downpours are possible along with
dangerous cloud to ground lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-270700-
Coastal Hancock-Coastal Washington-
255 AM EDT Thu Aug 26 2021
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-270700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
255 AM EDT Thu Aug 26 2021
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CB
Heat, Southern Penobscot
- When
- August 26, 11:00 AM EST to 5:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the mid 90s to around 100.
Heat, Central Penobscot
- When
- August 26, 11:00 AM EST to 5:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the mid to upper 90s.
Heat, Interior Hancock
- When
- August 26, 11:00 AM EST to 5:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the mid to upper 90s.
Heat, Central Washington
- When
- August 26, 11:00 AM EST to 5:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the mid to upper 90s.
Heat, Coastal Hancock
- When
- August 26, 11:00 AM EST to 5:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- AWOS
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the mid to upper 90s.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 26 to 27, 2021$270,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, August 26, 2021$225,000 · 65 kt wind · 3 events
- Damaging Winds in Virginia, August 26, 2021$78,000 · 60 kt wind · 11 events
- Damaging Wind in Georgia, August 26, 2021$100,000 · 55 kt wind · 1 event
- Damaging Winds in South Dakota, August 26, 2021$75,000 · 63 kt wind · 5 events
- Damaging Winds and Lightning Strike in Missouri, August 26, 2021$50,000 · 61 kt wind · 5 events
- Flash Flooding and Flooding in Ohio, August 26, 2021$31,000 · 51 kt wind · 13 events
- Damaging Winds in District of Columbia, August 26, 2021$36,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 26, 202170 kt wind · 29 events
- Damaging Winds in Minnesota, August 26, 2021$33,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, August 26, 2021$27,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 26 to 27, 20211 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978486, 978487, 978488, 978489, 978490.